Alert archive / Iowa / Flash Flood Warnings in 2018

Flash Flood Warning 23, NWS Quad Cities, IA

October 5, 2018Keokuk County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Oct 5, 2018, 11:32 PM CDT for Keokuk County, Iowa. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 5, 2018, 11:32 PM CDT (04:32 UTC)
Expired
Oct 6, 2018, 5:30 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County Keokuk County, IA

The radar

The Des Moines radar (KDMX), 122 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 6, 1:05 AM CDTFLASH FLOODWhat Cheer, IAIA DOT CLOSED HIGHWAY 21 IN WHAT CHEER, IA DUE TO FLOODING OF COAL CREEK. THE WATER WAS A FOOT DEEP. A DETOUR WAS IN PLACE. AS OF 545 AM IT WAS REOPENED, BUT REDUCED TO ONE LANE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 93 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.5 hours before the alert went out and 338 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3373 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WGUS53 KDVN 060432
FFWDVN
IAC107-061030-
/O.NEW.KDVN.FF.W.0023.181006T0432Z-181006T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
1132 PM CDT FRI OCT 5 2018

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  Northwestern Keokuk County in southeastern Iowa...

* Until 530 AM CDT Saturday.

* At 1129 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two inches of rain has 
  already fallen. Flash flooding is expected to begin shortly.

Additional rainfall amounts over 1 inch will be possible as 
thunderstorms with heavy rainfall continue to move across the warned 
area through 2 am. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4151 9241 4151 9206 4125 9231 4125 9241

$$

Sheets
2 follow-up statements
880 
WGUS73 KDVN 060627
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
127 AM CDT SAT OCT 6 2018

IAC107-061030-
/O.CON.KDVN.FF.W.0023.000000T0000Z-181006T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Keokuk IA-
127 AM CDT SAT OCT 6 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT FOR
NORTHWESTERN KEOKUK COUNTY...

At 121 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain continuing to track from south central Iowa across the warned 
area. Radar indications show 2 to 3 inches of rain has fallen since 
6 pm. Flash flooding is expected to begin shortly.

Additional rainfall amounts of 1 to 2 inches are expected over 
the warned area overnight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4151 9241 4151 9206 4125 9231 4125 9241

$$

Sheets
200 
WGUS73 KDVN 061025
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
525 AM CDT SAT OCT 6 2018

IAC107-061033-
/O.EXP.KDVN.FF.W.0023.000000T0000Z-181006T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Keokuk IA-
525 AM CDT SAT OCT 6 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN KEOKUK COUNTY WILL EXPIRE
AT 530 AM CDT...

This Flash Flood Warning has been replaced with an Areal Flood 
Warning. Flash flooding is no longer expected to pose a threat. 
Please continue to heed any remaining road closures.

LAT...LON 4151 9241 4151 9206 4125 9231 4125 9241

$$

14

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 10:31 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Oct 5, 10:31 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1031 PM CDT Fri Oct 5 2018

...HYDROLOGY UPDATE...

.UPDATE...
Issued at 907 PM CDT Fri Oct 5 2018

The first round of thunderstorms with heavy rain was exiting into
northern IL with continued weaker back-building showers and
isolated thunderstorms over eastern IA. Radar estimates indicate
the heaviest amounts of widespread 1 to roughly 1.75 inches
occurred in a strip centered across central Iowa County into
northern Johnson County. This was along an elevated boundary and
area of strong moisture convergence, evident on satellite imagery,
from south central Iowa northeast through Iowa City through
Maquoketa into far NW IL. Portions of the Quad Cities also saw
widespread 1 to at least 1.5 inches, where storm cluster
intensified.

Satellite and area radar imagery shows the next upstream round of
heavy rain forming in south central Iowa, with another larger area
over north KS into SE NE. This next wave will be watched closely
as aforementioned areas of Iowa and Johnson Counties, and possibly
the Quad Cities into Muscatine County, are now well primed for
flash flooding and will be closely monitored for possible
warnings.

The current setup appears to be favoring the heaviest rain
continuing initially along the axis roughly from Ottumwa through
Iowa City through Clinton through late this evening, which is
suggested by most convective models. This may then transition
southeastward toward morning. Will be keeping the current watch
area in place for now, but may need another southward adjustment,
depending on how things evolve over the next several hours.

&&

.SYNOPSIS...
Issued at 213 PM CDT Fri Oct 5 2018

A moisture charged warm front is positioned just south of our
area, along an axis from northern Missouri through the Springfield
IL area. Elevated storms have recently fired up along this
boundary from southeast Iowa through northeast Kansas. These will
continue along and north of the boundary through tonight. Looking
at the KDVN radar, I want to point out a fine line, set up from
near Aurora IL, to just south of the Quad Cities, to near
Fairfield. That, like a winter event, may be the exact axis for
heavy rains tonight, or just north of that boundary.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 213 PM CDT Fri Oct 5 2018

Heavy rains will happen tonight. The antecedent conditions of soil
moisture, swollen rivers/streams, and already flooded fields will
keep tonight's event one where we have extremely low flash flood
guidance. In addition, like last night Precipitable water (PWAT)
values are hovering around 1.8 to 2 inches. That is incredible for
this time of year, easily near record. Last night's rainfall
amounts were 1-3" in the southeast 1/2, which proved models too
conservative on amounts. I fear tonight is the same. In any case,
the axis for heavy rains are over our wet soils, and I have this
area in a slightly expanded watch to cover quick onset flash flood
run off. The timing of storms is very challenging with most
occurring after the low level jet sets up this evening. However,
ongoing storms in the south suggest possibly no clean break
between the afternoon and overnight activity. I still will focus
most high pops after 00z, but now have high chance/likely going
for the south and western areas through then.

Storms will most likely train/move over areas repeatedly tonight.
Colds pools are not likely to be a big player with high PWAT
values and an already cold boundary layer north of the front.
Thus, by morning, a stripe of 1 to 3 inch rains along and north
of I-80 is expected, with a good threat of a narrow swatch of 3-5"
rains. That will certainly cause flash flooding, and we are
expecting to issue warnings aggressively tonight.

Saturday, storms should be stratifying out toward morning, but
rains are likely through the morning, with low chances in the
afternoon.

ERVIN

.LONG TERM...(Saturday Night through Friday)
ISSUED AT 213 PM CDT Fri Oct 5 2018

We are far from done. Saturday night and Sunday, another wave of
strong warm advection over the front, will sweep over the area
with an additional threat for heavy rains. This seems more of a
threat than indicated last night, as now, a wave of low pressure
is forecast to lift northeast along the front. Another 1 to 2 inch
rain seems likely in that period.

Rains will continue west Monday and Monday night, but the
southeast may warm up and dry out some. From here, we have used a
guidance blend in our forecast. Rains should be more scattered
through Tuesday, before the synoptic moist conveyor (PWATs still
near 1.8") comes back overhead Tuesday night and Wednesday, when
the final round of heavy rain moves through. Fall weather, with
drier air and cooler temperatures is expected for Thursday and
Friday.

ERVIN

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
ISSUED AT 656 PM CDT Fri Oct 5 2018

Periods of showers and thunderstorms will continue overnight
across eastern Iowa into northern Illinois as very moist air
continues to interact with a stalled boundary. This boundary is
expected to linger over or just south of a CID to MLI axis
tonight, then push well southward again Saturday. Besides
occasional rain and thunderstorms thunderstorms, this will also
result in widespread MVFR to IFR conditions due to low clouds and
fog throughout. While After several rounds of thunderstorms
tonight, the potential for showers and thunderstorms during the
day Saturday appears low. Overall, forecast confidence is below
average with details in the TAFs beyond 6 hours.

&&

.HYDROLOGY...
Issued at 1029 PM CDT Fri Oct 5 2018

Main point...with several rounds of rain expected through next
Wednesday, crest forecasts on rivers will change, possibly
significantly.

Crest forecasts have increased significantly on the lower Iowa
river. Major flooding is now expected at Columbus Junction and
Wapello.

Confidence is high that heavy rainfall will be seen tonight into
Saturday morning. The heaviest rain axis appears to be either side
of a line from roughly Knoxville, IA to Sterling, IL.

Another round of heavy rain is possible Saturday night into Sunday
that may occur in roughly the same areas as Friday
night/Saturday.

More rain is forecast Monday through Wednesday. It appears
rainfall amounts Monday may be light with some areas possibly
remaining dry. Another round of moderate to possibly heavy
rainfall is expected late Tuesday night into Wednesday when a
strong front moves through the area.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch through Saturday afternoon for Benton-Buchanan-
     Cedar-Clinton-Delaware-Dubuque-Iowa-Jackson-Johnson-Jones-
     Keokuk-Linn-Louisa-Muscatine-Scott-Washington.

IL...Flash Flood Watch through Saturday afternoon for Bureau-Carroll-
     Henry IL-Jo Daviess-Mercer-Putnam-Rock Island-Stephenson-
     Whiteside.

MO...NONE.
&&

UPDATE...Sheets
SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Ervin
AVIATION...Sheets
HYDROLOGY...08
Hazardous weather outlook, Oct 5, 4:30 AM CDT, 19 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
430 AM CDT Fri Oct 5 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-060930-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
430 AM CDT Fri Oct 5 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a marginal risk for severe weather late this afternoon
and tonight. Heavy rain is also possible and could lead to
flash flooding, especially along and north of Interstate 80 where
a flash flood watch is in effect.

Area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The potential for widespread severe weather appears low for the
rest of the weekend and into early next week.

With the occasional rounds of showers and storms, several inches
of accumulative rainfall are possible by Monday morning across
much of the Outlook Area. This would lead to additional rises on
area rivers, aggravate ongoing flooding and produce more rivers in
flood by early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon and tonight.

In the hours before

Special weather statement, Oct 5, 6:03 PM CDT, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
603 PM CDT FRI OCT 5 2018

IAC011-031-057-087-095-101-103-105-107-113-115-139-183-052345-
Cedar-Keokuk-Benton-Washington-Muscatine-Jefferson-Linn-Henry-Des
Moines-Louisa-Johnson-Jones-Iowa-
603 PM CDT FRI OCT 5 2018

...A LINE OF STRONG THUNDERSTORMS MOVING THROUGH EAST CENTRAL IOWA
EARLY THIS EVENING...

At 559 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Luzerne to near Eddyville. Movement
was east at 50 mph. These storms will move through Cedar Rapids and
Iowa City areas between 6 and 7 pm.

Winds in excess of 30 mph and pea size hail are possible with these
storms. Minor flooding of streets and creeks in urban areas is also
possible.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 205 and 268.
 Interstate 380 between mile markers 1 and 19.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4151 9241 4151 9230 4195 9230 4200 9101
      4096 9120 4106 9218 4116 9218 4116 9241
TIME...MOT...LOC 2259Z 273DEG 63KT 4186 9222 4114 9254

Sheets
Special weather statement, Oct 5, 7:40 PM CDT, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
740 PM CDT FRI OCT 5 2018

IAC011-031-095-103-107-113-139-183-060130-
Cedar-Keokuk-Johnson-Benton-Washington-Muscatine-Linn-Iowa-
740 PM CDT FRI OCT 5 2018

...A THUNDERSTORM WITH HEAVY RAINFALL WILL MOVE INTO THE IOWA CITY
AREA BETWEEN 8 AND 9 PM...

At 737 PM CDT, a strong thunderstorm was located over Williamsburg,
or 9 miles southeast of Marengo, moving east at 50 mph.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Minor flooding of streets and creeks in urban
areas is possible. If you are driving and encounter a flooded
roadway, Turn around, don't drown. Most flood deaths occur in
vehicles.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4192 9199 4195 9124 4148 9125 4145 9215
TIME...MOT...LOC 0037Z 255DEG 43KT 4167 9199

Sheets
Local storm report, Oct 5, 7:55 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
755 PM CDT FRI OCT 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     HEAVY RAIN       1 W BETTENDORF          41.56N 90.49W
10/05/2018  M1.50 INCH       SCOTT              IA   TRAINED SPOTTER

            SINCE 530. 2.05 INCHES INCLUDING LAST NIGHTS
            RAIN.

&&
Local storm report, Oct 5, 9:37 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
937 PM CDT FRI OCT 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     HEAVY RAIN       1 SSW NORTH LIBERTY     41.73N 91.61W
10/05/2018  M1.22 INCH       JOHNSON            IA   TRAINED SPOTTER

&&
Local storm report, Oct 5, 10:49 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1049 PM CDT FRI OCT 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1049 PM     HEAVY RAIN       NORTH LIBERTY           41.74N 91.61W
10/05/2018  M1.15 INCH       JOHNSON            IA   PUBLIC

            SINCE 4 PM.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 7:40 PM CDTSpecial Weather StatementDVNIowa, Johnson50 min
Oct 5, 10:02 PM CDTFlash Flood WarningDVNIowa, Johnson6 hr
Oct 6, 12:27 AM CDTSpecial Weather StatementDVNCedar, Clinton, Scott33 min
Oct 6, 1:55 AM CDTFlash Flood WarningDVNCedar, Clinton, Jackson, Jones, Scott6 hr
Oct 6, 3:16 AM CDTRiver Flood WarningDVNJohnson, Washington33 hr
Oct 6, 3:54 AM CDTAreal Flood WarningDVNIowa, Johnson6 hr
Oct 6, 5:12 AM CDTAreal Flood WarningDVNKeokuk6 hr
Oct 6, 10:12 AM CDTAreal Flood WarningDVNIowa, Johnson, Keokuk, Washington12 hr
Oct 6, 1:01 PM CDTAreal Flood WarningDVNCedar, Muscatine9 hr

Nearby

Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.